Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 12, 2003

August 12, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 3:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 3:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT TUE AUG 12 2003

SCT TSTMS WITH TORRENTIAL RAINS CONTG OVR SERN MTN ZNS LATE THIS
AFTN. SO WL KEEP SCT TSTMS IN MTN ZNS THIS EVE...SLGT CHC POPS ELSW.
EXPECT TSTMS TO DSIPT AFT SUNSET...THEN PTCHY FOG EXPECTED LATE TNGT
INTO ERY WED MRNG.

WITH HIGH PWS RMNG ACRS RGN WED ESPECIALLY ACRS SRN ZNS...WL KEEP
MENTION OF CHC POPS FOR TSTMS WITH HVY RAIN PSBL.

WL ACTUALLY GO DRY FOR THU RIGHT ON THRU THE WEEKEND AS UPR LO
RETROGRADES TO SW. THEN CHC SHWRS/TSTMS RTNS ELY NEXT WEEK.

FCSTID =   14
PIT   65  85  67  86 /  20  30  20  10
HLG   65  85  67  86 /  20  30  20  10
MGW   66  86  67  86 /  20  30  20  10
ZZV   66  86  67  86 /  20  30  20  10
PHD   65  85  67  86 /  20  30  20  10
FKL   62  82  64  83 /  20  30  10  10
DUJ   62  82  64  83 /  20  30  10  10
LBE   63  84  66  85 /  30  30  20  10
BTP   64  84  66  84 /  20  30  20  10
IDI   64  84  66  84 /  20  30  20  10
ODM   62  83  64  83 /  40  40  30  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 12, 4:00 AM EST, 13 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN DEVELOP ACROSS
THE AREA TODAY. EVEN THOUGH THE RISK HAS DIMINISHED...STORMS THAT
DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. THIS COULD LEAD
TO ADDITIONAL FLOODING...ESPECIALLY IN THOSE AREAS THAT HAVE ALREADY
EXPERIENCED FLOOD CONDITIONS OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 12, 3:01 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
401 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    TABLEROCK                 MD   FLASH FLOODS
08/12/03   GARRETT                        FLOODING ON WILSON CAROLLA
                                          ROAD. REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Aug 12, 3:25 PM EST, 2 hours 5 minutes before
PAZ030-032-122230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT TUE AUG 12 2003

...HEAVY DOWNPOURS IN FAYETTE AND WESTMORELAND COUNTIES...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS PORTIONS OF
WESTMORELAND AND FAYETTE COUNTIES UNTIL 6:30 PM. THESE STORMS WILL
BE ACCOMPANIED BY DANGEROUS LIGHTNING AND GUSTY WINDS.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROAD SURFACES
AND MAY BRING FLOODING TO LOW LYING AREAS. UP TO AN INCH OF RAIN HAS
FALLEN ACROSS PORTIONS OF LAUREL RIDGE. ADDITIONAL RAINFALL OF ONE
INCH IN AN HOUR COULD BRING CREEKS OUT OF THEIR BANKS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 12, 4:19 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
519 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    LATROBE                   PA   .50 INCH HAIL
08/12/03   WESTMORELAND                   REPORTED BY TRAINED
                                          OBSERVER

0505 PM    LATROBE                   PA   WIND DAMAGE
08/12/03   WESTMORELAND                   TREES DOWN IN UNITY TWP
                                          NEAR LATROBE AND ALONG RT
                                          217 IN DERRY TWP. REPORTED
                                          BY TRAINED OBSERVER

0510 PM    LATROBE                   PA   1.00 INCH HAIL
08/12/03   WESTMORELAND                   REPORTED BY TRAINED
                                          OBSERVER.
Special weather statement, Aug 12, 4:21 PM EST, 1 hour 9 minutes before
PAZ023-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT TUE AUG 12 2003

...STORMS MOVING INTO INDIANA COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS INDIANA COUNTY THROUGH
7:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, AND GUSTY WINDS. PERIODS OF HEAVY RAIN WILL
CAUSE PONDING OF WATER ON ROAD SURFACES AND MAY PRODUCE FLOODING IN
POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 12, 4:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
530 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    CANAAN VALLEY             WV   FLASH FLOODS
08/12/03   TUCKER                         RT 32 FLOODING NEAR CANAAN
                                          VALLEY. REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Aug 12, 4:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
559 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    UNITY TOWNSHIP            PA   FLASH FLOODS
08/12/03   WESTMORLAND                    NUMEROUS BASEMENTS
                                          FLOODED. REPORTED BY
                                          EMERGENCY MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 92 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
August 12, 5:30 PM EST
Where
Indiana County, Plumville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -79.183

Wind blew down tree and broke utility pole in half.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334842.